Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

April 13, 2012Wilson County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 13, 2012, 7:10 PM CDT for Wilson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2012, 7:10 PM CDT (00:10 UTC)
Expired
Apr 13, 2012, 8:00 PM CDT
In force
50 min
Issued by
NWS Wichita, KS

County Wilson County, KS

The radar

The Tulsa radar (KINX), 147 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WWUS83 KICT 140010
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT FRI APR 13 2012

KSZ095-140100-
WILSON-
710 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF LONGTON...OR 21 MILES NORTHEAST
OF SEDAN...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3739 9553 3738 9570 3739 9595 3769 9595
      3774 9556
TIME...MOT...LOC 0010Z 224DEG 36KT 3742 9594

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 13, 6:46 PM CDT, 24 minutes earlier.

Area forecast discussion, Apr 13, 6:46 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT FRI APR 13 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

NUMEROUS THUNDERSTORMS SHOULD CONTINUE FESTERING OVER SOUTHEAST KS
THROUGH THE EVENING AND OVERNIGHT...WITH THUNDERSTORM CHANCES
LIKELY INCREASING OVER THE REST OF SOUTH-CENTRAL AND CENTRAL KS
AS THE EVENING PROGRESSES...AS LOW-LEVEL MOISTURE CONTINUES TO
SURGE NORTH/NORTHWEST. STRONGEST ACTIVITY FOR ALL SITES WILL BE
CAPABLE OF SEVERE WIND/HAIL...ALONG WITH AN ISOLATED TORNADO OVER
SOUTH-CENTRAL/SOUTHEAST KS THIS EVENING. WITH CONTINUED MOISTURE
ADVECTION AND DIURNAL COOLING...SHOULD SEE SCATTERED LOW MVFR
CIGS DEVELOPING LATE TONIGHT. THINKING THUNDERSTORM ACTIVITY WILL
GRADUALLY EXIT TO THE EAST/NORTHEAST SATURDAY MORNING AS MOISTURE
TRANSPORT SHIFTS NORTHEAST...WITH VERY STRONG/GUSTY SOUTHERLY
WINDS DEVELOPING. SUSTAINED COULD EXCEED 25 KTS...WITH GUSTS OVER
35 KTS POSSIBLE THROUGH THE DAY. ISOLATED INTENSE THUNDERSTORM
ACTIVITY ANTICIPATED BY LATE SATURDAY AFTERNOON/EVENING GENERALLY
ALONG/WEST OF I-135 CORRIDOR...WITH ACTIVITY SPREADING EAST
OVERNIGHT. HIGH-END SEVERE WEATHER LIKELY.

ADK

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT FRI APR 13 2012/

DISCUSSION...

TONIGHT:
INITIALLY MAIN CONCERN IS CONVECTIVE POTENTIAL THIS EVENING...WITH
AREA ALONG OK BORDER UNCAPPED AND OVER 2500 J/KG OF MLCAPE...INCLUDING
CONSIDERABLE CAPE BELOW 3KM. LACK OF LOW LEVEL CONVERGENCE WILL
RESULT IN LIMITED COVERAGE INITIALLY...BUT HIGH PROBABILITY THAT
SOME WILL BE SEVERE. KF SREF MEMBERS HAD BEST HANDLE ON GOING
CONVECTION IN SOUTHWEST OK...WITH DEVELOPMENT THIS TOWARD OK/KS BORDER
AT 0000 UTC AND LIFT IT NORTH ACROSS MUCH OF FORECAST AREA
OVERNIGHT. THIS IS CONSISTENT WITH CURRENT THINKING THAT BEST
CHANCE FOR RAIN WILL BE THIS EVENING/OVERNIGHT AS DEEPER MOISTURE
WORKS NORTH. APPEARS TO BE SOME RISK FOR SEVERE HAIL WITH THESE
STORMS OVERNIGHT...EVEN AS THEY BECOME SLIGHTLY ELEVATED. THIS TRANSIENT
AREA IS WHERE MID LEVEL SHEAR IS GREATEST...BUT IT IS SPATIALLY
LIMITED.  WINDS WILL LIKELY INCREASE IN WEST IN RESPONSE TO THE
TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE WEST.

SAT-SAT NIGHT:
ACTIVE WEATHER ANTICIPATED WITH DRYLINE PUSHING ACROSS MUCH OF THE
AREA DURING AFTERNOON/EVENING. SEVERAL OF THE SREF RUNS CAST
DOUBTS ON EARLY INITIATION...WHICH COULD SHUNT BIGGER SEVERE RISK
TO SOUTHEAST KS AND LEAVE WESTERN SECTIONS DRY...BUT GIVEN OTHER
GUIDANCE...NOT AT ALL CONFIDENT ABOUT THIS. 1200 UTC NAM IS
CONSISTENT WITH PREVIOUS THINKING...WITH BEST INSTABILITY ACROSS
SOUTH CENTRAL KS AROUND 0000 UTC.

SUN:
FAIR AMOUNT OF UNCERTAINTY BETWEEN MODELS ON TRACK/SPEED OF
SURFACE LOW. THIS COULD RESULT IN FAIR AMOUNT OF WRAP AROUND
CLOUDS/PRECIPITATION CHANCES DURING THE DAY IF SLOWER SOLUTIONS
VERIFY. FASTER SOLUTIONS WOULD BE RELATIVELY SUNNY AND DRY.

MON-FRI:
NO MAJOR CHANGES IN GOING FORECAST. TEMPERATURES WILL DROP CLOSER
TO NORMAL WITH DRY WEATHER ANTICIPATED. WILL ADD SMALL CHANCES
ACROSS SOUTHEAST KS ON FRI IN WARM SECTOR AHEAD OF APPROACHING
FRONT. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THE TIMING OF THUNDERSTORMS
THIS EVENING/OVERNIGHT AND ASSOCIATED MVFR CONDITIONS.

THE WARM FRONT IS EXPECTED TO RETREAT BACK TO THE WEST THIS
AFTERNOON. DEEPER MOISTURE ACROSS SOUTHEASTERN KANSAS HAVE KEPT
MVFR CONDITIONS AT KCNU THIS MORNING AND EARLY AFTERNOON.

EXPECTING POSSIBLE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN
OKLAHOMA WHICH COULD MOVE NORTHEASTWARD AND IMPACT KCNU THIS
EVENING NEAR 00Z. OTHERWISE...THUNDERSTORM DEVELOPMENT IS POSSIBLE
OVERNIGHT AS THE LOW LEVEL JET/MOISTURE TRANSPORT INCREASE AND INTERACTS
WITH THE PLENTIFUL INSTABILITY. HAVE VCTS AT ALL STIES EXCEPT
KRSL/KSLN WHERE CONFIDENCE IS NOT AS HIGH. OVERNIGHT AS THE DEEP
LAYER MOISTURE INCREASES EXPECTING MVFR CONDITIONS TO RETURN TO
THE AREA. DO EXPECT CLOUDS AND STORMS TO BREAK OUT AND SCATTER TO
VFR OUT DURING THE MORNING/LATE MORNING.

IN ADDITION TO THE THUNDERSTORMS AND LOW FLIGHT CONDITIONS A
STRONG PRESSURE GRADIENT ACROSS KANSAS WILL RESULT IN VERY STRONG
SOUTHERLY WINDS AT ALL TERMINALS FROM EARLY MORNING THROUGH THE
DAY SATURDAY.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  76  55  71 /  50  30  70  20
HUTCHINSON      61  76  52  70 /  30  30  50  10
NEWTON          62  74  55  70 /  40  30  70  30
ELDORADO        62  75  57  71 /  50  30  70  40
WINFIELD-KWLD   63  78  57  72 /  60  30  70  40
RUSSELL         58  78  49  67 /  20  20  30  20
GREAT BEND      59  78  48  68 /  20  20  30  20
SALINA          60  78  54  71 /  20  30  50  20
MCPHERSON       60  76  53  70 /  30  30  50  10
COFFEYVILLE     64  78  64  74 /  60  30  60  60
CHANUTE         64  76  62  73 /  60  30  60  60
IOLA            63  75  62  72 /  60  30  50  60
PARSONS-KPPF    64  77  62  73 /  60  30  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 13, 5:13 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT FRI APR 13 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
513 PM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
EVENING ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST
KANSAS...AND SOUTHERN PORTIONS OF CENTRAL AND EAST-CENTRAL
KANSAS. QUARTER TO GOLFBALL SIZE HAIL IS EXPECTED....WITH ISOLATED
WIND GUSTS UP TO 70 MPH. AN ISOLATED BRIEF TORNADO CANNOT BE RULED
OUT THROUGH MID-EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS AND A FEW TORNADOES APPEAR LIKELY ACROSS THE
AREA FOR SATURDAY AFTERNOON AND EVENING. STRONG LONG TRACK
TORNADOES ARE POSSIBLE...ALONG WITH BASEBALL SIZED HAIL AND 60 TO
80 MPH WINDS. THE HIGHEST SEVERE WEATHER THREAT IS ACROSS PARTS
OF CENTRAL AND SOUTH CENTRAL KANSAS...ROUGHLY EAST OF HIGHWAY
14...AND WEST OF HIGHWAY 99.

STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY ACROSS CENTRAL KANSAS.
THE MAIN THREAT WILL BE DIME TO NICKEL SIZED HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN KANSAS THIS
EVENING. SPOTTERS WILL ALSO BE NEEDED FOR SATURDAY EVENING AND
SATURDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/PJH/ADK

In the hours before

Special weather statement, Apr 13, 6:33 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT FRI APR 13 2012

KSZ092-093-140015-
COWLEY-SUMNER-
633 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OXFORD...OR 10 MILES EAST OF WELLINGTON...
AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3731 9738 3748 9730 3747 9688 3719 9715
TIME...MOT...LOC 2334Z 218DEG 23KT 3733 9722

JAKUB
Special weather statement, Apr 13, 6:52 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT FRI APR 13 2012

KSZ094-098-099-140030-
CHAUTAUQUA-ELK-MONTGOMERY-
652 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK AND MONTGOMERY COUNTIES...

AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PERU...OR NEAR SEDAN...AND MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3730 9617 3739 9602 3738 9592 3738 9567
      3722 9554 3700 9573 3700 9627 3713 9637
TIME...MOT...LOC 2352Z 229DEG 28KT 3715 9609

JAKUB
Local storm report, Apr 13, 6:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT FRI APR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MOUND VALLEY            37.21N 95.40W
04/13/2012  M1.00 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

ADK
Local storm report, Apr 13, 6:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT FRI APR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             TYRO                    37.04N 95.82W
04/13/2012  E0.75 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

RBL
Special weather statement, Apr 13, 7:00 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT FRI APR 13 2012

KSZ094-140045-
ELK-
700 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK COUNTY...

AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELK FALLS...OR 15 MILES NORTH OF SEDAN...
AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3731 9642 3760 9642 3761 9628 3760 9600
      3730 9608 3730 9613
TIME...MOT...LOC 0000Z 219DEG 23KT 3737 9621

JAKUB
Special weather statement, Apr 13, 7:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT FRI APR 13 2012

KSZ095-140100-
WILSON-
710 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF LONGTON...OR 21 MILES NORTHEAST
OF SEDAN...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3739 9553 3738 9570 3739 9595 3769 9595
      3774 9556
TIME...MOT...LOC 0010Z 224DEG 36KT 3742 9594

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:00 PM CDTSpecial Weather StatementICTElk45 min
Apr 13, 7:23 PM CDTSpecial Weather StatementICTSumner52 min
Apr 13, 7:58 PM CDTSpecial Weather StatementICTSedgwick47 min
Apr 13, 9:26 PM CDTWind AdvisoryICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more25 hr
Apr 13, 9:59 PM CDTSpecial Weather StatementICTCowley31 min
Apr 13, 10:56 PM CDTSpecial Weather StatementICTElk34 min
Apr 13, 11:14 PM CDTSpecial Weather StatementICTElk31 min
Apr 14, 12:09 AM CDTSpecial Weather StatementICTWoodson36 min
Apr 14, 12:23 AM CDTSpecial Weather StatementICTGreenwood52 min
Apr 14, 12:39 AM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson37 min
Apr 14, 4:58 AM CDTSpecial Weather StatementICTLabette47 min
Apr 14, 10:55 AM CDTSevere Thunderstorm WarningICTBarton, Russell50 min
Apr 14, 12:45 PM CDTSevere Thunderstorm WarningICTBarton, Russell45 min
Apr 14, 1:15 PM CDTTornado WarningICTRussell30 min
Apr 14, 1:23 PM CDTAreal Flood WarningICTRussell2 hr
Apr 14, 1:43 PM CDTTornado WarningICTLincoln, Russell21 min
Apr 14, 4:11 PM CDTTornado WarningICTBarton, Russell17 min
Apr 14, 4:34 PM CDTTornado WarningICTBarton, Rice41 min
Apr 14, 4:59 PM CDTTornado WarningICTKingman, Reno46 min
Apr 14, 5:13 PM CDTTornado WarningICTRice32 min
Apr 14, 5:26 PM CDTSpecial Weather StatementICTEllsworth34 min
Apr 14, 5:33 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline42 min
Apr 14, 5:36 PM CDTTornado WarningICTReno39 min
Apr 14, 5:43 PM CDTTornado Warning Tornado observedSignificant damage threatICTEllsworth, McPherson, Rice, Saline47 min
Apr 14, 5:58 PM CDTTornado WarningICTKingman47 min
Apr 14, 6:19 PM CDTTornado Warning Tornado observedSignificant damage threatICTSaline41 min
Apr 14, 6:31 PM CDTTornado WarningICTKingman, Reno44 min
Apr 14, 6:57 PM CDTTornado Warning Tornado observedSignificant damage threatICTSaline13 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.